Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Wilmington, NC

August 16, 1997Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 16, 1997, 8:08 PM EDT for Bladen County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 8:08 PM EDT (00:08 UTC)
Expired
Aug 16, 1997, 8:55 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 170008 RRA
SVRILM
NCC017-170055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
808 PM EDT SAT AUG 16 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 855 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...BLADEN COUNTY

 
AT 804 PM EDT...DOPPLER RADAR INDICATED LARGE HAIL 56 MILES
NORTHWEST OF WILMINGTON OR 3 MILES NORTHWEST OF DUBLIN MOVING WEST
AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT COULD BRUSH THE
SOUTHERN EDGE OF TAR HEEL THROUGH 830 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE @HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:27 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 2:27 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 PM EDT SAT AUG 16 1997

ZFP: MOSTLY SUNNY SKIES SUNDAY WITH PC TO PARTLY SUNNY MON. POPS 20%
THRU SUN PM MON AND 30% MON. FWC TEMPS +2 LOOK GOOD.

CWF: WL CONT SW WINDS THRU FP...WOULD LIKE TO HOLD OFF ON BRINGING
TO WEST OVR THE WTR TILL MON PM. NOCTURNAL SURGES WL CONT TNT AND
SUN NIGHT. MON LOOKS WINDY OVR LAND AND THIS SHUD TRANSLATE OVR THE
SNDS SO WL CONT 15 TO 20 THRU MON. THE WIND SPEEDS SHUD REMAIN BELO
SCA LEVELS THRU FP. WL MENTION ISOLATED TSTMS THRU FP AS WELL...
THOUGH WEST FLOW SHOULD KEEP THE GREATEST ACTIVITY +20 NM OFFSHORE.
THE DEBATE WL PROB CONT ON SEA HEIGHTS. WL WORD AS 3 FT NORTH AND 4
FT SOUTH. THINKING IS 3 FT IMPLIES 2 TO 4 FT AND 4 FT IMPLIES 3 TO 5
FT. IT IS DIFFICULT TO ACCOUNT FOR ALL THE SUBTLE NUANCES FOUND OFF
THE NC COAST WITHOUT CHOPPING THE BREAK POINT INTO MUCH SMALLER
DIVISIONS TO ACCOUNT FOR AREAS SUCH AS DSNL AND THE EDDY CURRENT OFF
OF SHACKLEFORD AND CAPE LOOKOUT.

DISC: RIDGE CONT TO DOMINATE PATTERN AND AS FRONT BENDS ACROSS IT
NORTH OF THE REGION FLOW WILL BECOME MORE WESTERLY. THIS WILL RESULT
IN FEWER CLDS AND MORE HEATING FROM DOWNSLOPE COMPRESSION SUNDAY.
MON SHOULD BE A WINDY HOT ONE WITH MORE CLDS. NOT MUCH IN THE WAY OF
PRECIP...SEA BRZ WL BE HELD CLOSER TO THE COAST WITH THE WEST WIND.

.MHX...NONE.

JCI

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.